[Skip to Content]
[Skip to Content Landing]
Article
October 10, 1994

Inappropriate Medication Use in Community-Residing Older Persons

Author Affiliations

From the Department of Geriatrics and Rehabilitation, Zieglerspital, Bern, Switzerland (Dr Stuck); Merck and Co Inc, West Point, Pa (Dr Beers); Centre for Analysis of Social Policy, University of Bath, England (Dr Steiner); and Multicampus Program of Geriatric Medicine and Gerontology, Department of Medicine, University of California—Los Angeles, School of Medicine (Drs Aronow, Rubenstein, and Beck).

Arch Intern Med. 1994;154(19):2195-2200. doi:10.1001/archinte.1994.00420190095011
Abstract

Background:  Elderly patients taking inappropriate drugs are at increased risk for adverse outcomes. We investigated the prevalence of inappropriate drug use and its predisposing factors in community-residing older persons.

Methods:  We conducted in-home interviews with 414 subjects aged 75 years and older living in the community of Santa Monica, Calif. Inappropriate medication use was evaluated using explicit criteria developed through a modified Delphi consensus process. These criteria identified drugs that should generally be avoided in elderly community-residing subjects regardless of dosage, duration of therapy, or clinical circumstances.

Results:  Based on these conservative criteria, 14.0% of the subjects were using at least one inappropriate drug. The most common examples were long-acting benzodiazepines, persantine, amitriptyline, and chlorpropamide. Subjects using three or more prescription drugs, compared with one or two, were more likely to be taking an inappropriate medication (odds ratio, 3.9; 95% confidence interval, 1.9 to 7.9). Furthermore, subjects with depressive symptoms had a higher risk of receiving inappropriate medications than nondepressive subjects (odds ratio, 2.2; 95% confidence interval, 1.1 to 4.1).

Conclusions:  Inappropriate drug use is a common problem in community-residing older persons. The risk of inappropriate drug use is increased in patients taking multiple medications and in patients with depressive symptoms.(Arch Intern Med. 1994;154:2195-2200)

×